Previous article Table of Contents  Next article

LETTER TO EDITOR
Year : 2014  |  Volume : 8  |  Issue : 2  |  Page : 308-309

Amphetamine and atropine interaction: A reason for concern?


1 Master of Science in Medicine, Mater Dei Hospital, Belo Horizonte, Brazil
2 Vila da Serra Hospital, Santa Casa BH, Belo Horizonte, Brazil
3 Master of Science in Medicine, Santa Casa BH, Belo Horizonte, Brazil

Correspondence Address:
Adriano Bechara de Souza Hobaika
Rua Goncalves Dias, 2700 (Bloco I) CEP 30.140-093
Brazil
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/1658-354X.130763

Rights and Permissions
Date of Web Publication16-Apr-2014
 


How to cite this article:
Hobaika Ad, Muita AD, Neves BS. Amphetamine and atropine interaction: A reason for concern?. Saudi J Anaesth 2014;8:308-9

How to cite this URL:
Hobaika Ad, Muita AD, Neves BS. Amphetamine and atropine interaction: A reason for concern?. Saudi J Anaesth [serial online] 2014 [cited 2019 Dec 10];8:308-9. Available from: http://www.saudija.org/text.asp?2014/8/2/308/130763

Sir,

Interactions between amphetamines and drugs used by anesthetists may be unpredictable and even lead to cardiovascular collapse. [1],[2] Female, 18-year-old, body mass index of 39, scheduled for videolaparoscopic appendectomy. Laboratory examinations were normal. Anesthesia was inducted with propofol, fentanyl and atracurium, orotracheal intubation was performed. Anesthesia was maintained with isoflurane at 1.5% in nitrous oxide and oxygen (1:1). During the procedure, arterial pressure, oxygen saturation, end-tidal carbon dioxide pressure and endotracheal pressure have remained normal. At the end of the procedure, prostigmine (2 mg) and atropine (1 mg) have been administered. Afterwards, the patient presented supraventricular tachycardia (heart rate = 180 bpm) and arterial hypotension (arterial pressure = 73/28 mmHg). Acute lung edema developed rapidly eliminating a large amount of rosy frothy secretion through the tracheal tube associated to signs of decreased perfusion and SpO 2 drop to 56%. Chest X-ray: Bilateral interstitial pulmonary infiltrates and arterial gasometry: Hypoxemia and hypocapnia. Then the patient was transferred to the intensive care unit and a catheter was placed into the pulmonary artery and showed a pattern of cardiogenic shock. Transesophageal echocardiogram: Diffuse hyperkinesia of the left ventricle, whose ejection fraction was equal to 30%. An intravenous infusion of noradrenaline and milrinone were initiated with a partial improvement of the clinical picture. The patient improved on the following days with the cessation of vasopressor support and of sedation. On the 4 th post-operative day: Ejection fraction of 65% at the echocardiogram and on the 5 th post-operative day tracheal extubation was performed, without sequelae. At hospital discharge, the patient's relatives informed that she made chronic use of fenproporex without medical prescription, in order to lose weight. Amphetamines produce most of their effects by releasing biogenic amines, from their storage places in nerve endings. Its actions include: (1) Stimulating action in the central nervous system and (2) increasing alpha and beta peripheral sympathetic tones. The chronic use leads to central and peripheral depletion of catecholamines, mainly reducing noradrelanine reserves. [3],[4] In this patient's case, the interaction between amphetamine and atropine may have caused tachyarrhythmia, arterial hypotension and acute lung edema. After a complete depletion of endogenous catecholamines, hypotension and ventricular dysfunction refractory occurred. Experiments in rats have shown that administering doses of amphetamine successively followed by a dose of atropine may cause severe hypotension and even a cardiovascular collapse. [5] There is no pharmacological explanation for the interaction between these drugs. In this situation, in case of severe hypotension, it is recommended to use vasopressors with direct action. [6] Anesthesia in patients using amphetamines requires a careful administration of drugs that interfere in the synthesis, release and reuptake of catecholamines, as unpredictable and severe interactions may occur.

 
  References Top

1.Samuels SI, Maze A, Albright G. Cardiac arrest during cesarean section in a chronic amphetamine abuser. Anesth Analg 1979;58:528-30.  Back to cited text no. 1
[PUBMED]    
2.Perruchoud C, Chollet-Rivier M. Cardiac arrest during induction of anesthesia in a child on long-term amphetamine therapy. Br J Anaesth 2008;100:421-2.  Back to cited text no. 2
    
3.Fischer SP, Schmiesing CA, Guta CG, Brock-Utne JG. General anesthesia and chronic amphetamine use: Should the drug be stopped preoperatively? Anesth Analg 2006;103:203-6.  Back to cited text no. 3
    
4.Fischer SP, Healzer JM, Brook MW, Brock-Utne JG. General anesthesia in a patient on long-term amphetamine therapy: Is there cause for concern? Anesth Analg 2000;91:758-9.  Back to cited text no. 4
    
5.Allan D, Baird JR, Ellis KE. Interaction between (plus or minus)-amphetamine and atropine on the rat cardiovascular system. Br J Pharmacol 1969;37:367-70.  Back to cited text no. 5
[PUBMED]    
6.Johnston RR, Way WL, Miller RD. Alteration of anesthetic requirement by amphetamine. Anesthesiology 1972;36:357-63.  Back to cited text no. 6
[PUBMED]    




 

Top
 
Previous article    Next article
 
  Search
 
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
    Access Statistics
    Email Alert *
    Add to My List *
* Registration required (free)  

 
  IN THIS Article
   References

 Article Access Statistics
    Viewed1697    
    Printed23    
    Emailed0    
    PDF Downloaded80    
    Comments [Add]    

Recommend this journal